Objective: To describe a patient with increased tacrolimus concentrations due to a diltiazem drug interaction.
Case summary: A 68-year-old white man, four months following orthotopic liver transplantation secondary to hepatitis C and Laënnec's cirrhosis, was admitted to the intensive care unit for diarrhea, dehydration, and atrial fibrillation. He was stabilized on oral tacrolimus 8 mg twice daily, with a whole blood tacrolimus trough concentration of 12.9 ng/mL on admission. He was started on a continuous infusion of diltiazem for one day, followed by 30 mg orally every eight hours. Three days after admission, the patient became delirious, confused, and agitated; he was found to have a whole blood tacrolimus trough concentration of 55 ng/mL. The tacrolimus was withheld and diltiazem was discontinued. The tacrolimus concentrations fell over the next three days to 6.7 ng/mL, with a corresponding improvement in his mental status. The oral tacrolimus was restarted at 3 mg twice daily and increased gradually to 5 mg twice daily over the next four days; this produced tacrolimus trough concentrations between 9 and 10 ng/mL.
Discussion: Tacrolimus is known to be a substrate for P-glycoprotein and metabolized by CYP3A. Diltiazem inhibits CYP3A, P-glycoprotein, and tacrolimus metabolism in vitro. Although this interaction may have been predictable, this is the first detailed case report describing this clinically significant drug interaction.
Conclusions: Diltiazem can dramatically increase tacrolimus concentrations and result in tacrolimus toxicity. Avoidance of this interaction or careful monitoring of tacrolimus concentrations along with tacrolimus dose reduction is recommended if diltiazem therapy cannot be avoided.